A woman with eczema reveals how the skin condition was not only controlling her life but affecting her mental health after steroid-based creams did not cure her severe symptoms but make them worse.
A Ph.D. student at University College London, Alice Burleigh, is studying inflammatory diseases. She has battled eczema and usually used prescription steroid creams to treat the itch but over time, she reported how the creams no longer worked and her symptoms worsened.
She revealed that at one point, her skin was dry, itchy and flaky that she had to sleep with mittens taped on her hands. But when she awoke in the morning, her bed looked like a “sandpit,” which led her to clean her sheets using a dustpan to get rid of all the dead skin.
Burleigh was just 13 when she was first diagnosed with the condition that affects 31 million people in the U.S. alone. She also reveals that no dermatologists was willing to take on a case like hers in the UK, where she lives.
Eventually, Burleigh took to social media for results.
“I hashtagged eczema [on social media] and found hundreds of accounts that had symptoms the exact same as mine and mentioned topical steroid withdrawal,” she shared.
TSW, or topical steroid withdrawal is a “clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria,” according to the National Eczema Association.
Burleigh then decided to stop using steroid-based creams all together – and at first, her eczema got worse. So much so that she alleges she lost 14 pounds because she felt so ill and in addition, quit her job as a research scientist and moved back home with her parents.
“It was frustrating because when you are ill, you just want to lie down in bed. But when I was in bed, the sheets would irritate my skin. Most of the time, I was happiest standing up without clothes on in the middle of my room.”
In addition to avoiding the steroid-based creams, Burleight also avoided any type of moisture (including showers and baths) which forced her skin to create its own moisture.
The treatment helped the skin produced its own cortisol — a process which can be damaging when using steroid-based creams.
Three weeks later, Burleigh said her skin improved in a massive way.
Thank you internet! What would we do without you?